Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Pharmacopsychiatry. 2003 Mar-Apr;36(2):70-2.

Transient restless legs-like syndrome as a complication of opiate withrawal.

Author information

  • 1Department of Psychiatry and Psychotherapy, University Hospital, Essen, Germany. norbert.scherbaum@uni-essen.de

Abstract

In most cases, restless legs syndrome (RLS) is an idiopathic disorder affecting patients of middle and older age. Usually, the intensity of symptoms is constant or progressive. Here, we describe two opiate addicts developing RLS during opiate withdrawal. Their RLS disappeared along with the remission of withdrawal symptoms. Both cases responded well to a treatment with Madopar (L-dopa plus benserazid). This observation encouraged us to perform a retrospective analysis of all cases of opiate addicts detoxified in our unit during a 5-month period. This analysis revealed 15 out of 120 patients who had described the symptoms of transient RLS emerging during opiate detoxification treatment. Transient RLS during opiate detoxification merits further interst in order to improve the treatment of sleep disturbances during detoxification and as a model of interaction of the dopaminergic and endorphine system in motor activity.

PMID:
12734764
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk